A dopamine excess is thought to be involved in positive psychotic symptoms in schizophrenia. All current antipsychotics show a degree of dopamine receptor antagonism. Little is known about the differential effectiveness of different antipsychotics in treating specific sets of symptoms. We report the case of a 35-year-old man with schizophrenia who presented with prominent hallucinatory symptoms (Positive and Negative Syndrome Scale [PANSS] P1=5, P3=5, P6=5) resistant to high doses of a dopamine, serotonin receptor antagonist, olanzapine. Switching from olanzapine to zuclopenthixol, a dopamine D2 receptor antagonist, led to a complete shift of his symptomatology: his hallucinations abated, however, he presented as very highly paranoid (PANSS P1=6, P3=2, P6=7). On a combination of both antipsychotics, his symptoms subsided (PANSS P1=3, P3=2, P6=2). We discuss the potential for differential effectiveness of different antipsychotic medications in treating hallucinations and paranoia. We argue that future studies could address this question by stratifying patients based on symptoms.
- therapeutic indications
Statistics from Altmetric.com
Contributors EFO: had the idea and drafted the manuscript. MJG: helped with pt assessment and drafting. JP and GKM: reviewed the manuscript and gave guidance and advice.
Funding The authors have not declared a specific grant for this research from any funding agency in the public, commercial or not-for-profit sectors.
Competing interests None declared.
Provenance and peer review Not commissioned; externally peer reviewed.
Patient consent for publication Obtained.
If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.